Format

Send to

Choose Destination
Adicciones. 2010;22(1):25-8.

[Myocardial necrosis and severe biventricular dysfunction in the context of chronic ephedrine abuse].

[Article in Spanish]

Author information

1
Servicio de Cardiología, Complejo Hospitalario Universitario Insular-Materno Infantil, Las Palmas de Gran Canaria, España. efrenmartinezquintana@yahoo.es

Abstract

Ephedra is an amphetamine-like compound with a potent sympathomimetic effect. Ephedrine, its active component, is widely used for weight loss, to enhance athletic performance or as component of some drugs. Its cardiovascular effects include tachycardia, increased inotropy, arterial vasoconstriction and hypertension, and these are the effects for which it is used therapeutically. However, it can also cause adverse effects, such as neuropathy, myopathy, psychosis, addiction, stroke, insomnia, myocarditis, arrhythmias, myocardial infarction or sudden death. We present the case of a patient, with pre-existing psychiatric conditions, who developed congestive heart failure and pulmonary oedema in the context of severe biventricular dysfunction and myocardial necrosis secondary to longstanding ephedrine abuse. Secondary causes of dilated myocardiopathy such as alcohol abuse, autoimmunity, hemochromatosis, thyroid alterations, viral or bacterial myocarditis and coronary heart disease, were ruled out. Five years after total cessation of use of the drug containing ephedrine, the patient is symptom-free, with partial recovery of left ventricular ejection fraction.

PMID:
20300711
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for Socidrogalcohol
Loading ...
Support Center